Home | Past Issues

Issue No. 15, Article 8/July 2, 2004

Soybean Leaf Cupping

Reports have been received from some areas of Illinois about soybean leaves that are cupped. This phenomenon is not unique to the 2004 growing season, and soybean leaf cupping has been common for several years. We've addressed this issue in previous years' editions of the Bulletin, and we will present the information again.

The most frequently reported scenario is that symptoms are noticed after a soybean field has been sprayed with a postemergence herbicide. We've observed leaf cupping in as few as 3 days following a postemergence soybean herbicide application, but in other cases no symptoms were evident for up to 3 weeks after application. And, yes, entire soybean fields have demonstrated leaf cupping where no postemergence herbicide has been applied.

Reported symptoms include these:

  • extreme cupping of trifoliolate leaves, usually most pronounced on the upper trifoliolates
  • veins of affected leaves tend to assume a parallel orientation instead of the usual net veination pattern
  • tips of cupped leaves with parallel veins are often brown
  • plants are stunted as compared with plants not demonstrating the aforementioned symptoms. These plants may remain stunted for several weeks, but this does not always happen.

The most difficult factor to determine with respect to cupped soybean leaves is identifying the cause or causal agent(s). Several theories have been proposed by weed scientists across states in the north-central region and are presented here. It is very unlikely that a single one of these theories explains the cause of cupped soybean leaves in all instances.

Theory 1. Somehow, soybean has been exposed to a growth-regulator herbicide used for weed control in corn. The growth-regulator herbicides tend to mimic the effects of endogenous plant hormones, in particular, auxins. Plant hormones control many developmental processes affecting the growth of the plant. These hormones are physiologically active within the plant at extremely low concentrations (parts per million or billion). Exposing a soybean plant to a synthetic type of hormone (i.e., a plant growth-regulator herbicide) can induce a wide range of responses within the plant, ranging from slight morphological modifications (leaf abnormalities, for example) to plant death. The degree or severity of response depends partially on the concentration of herbicide the plant was exposed to as well as environmental conditions and crop variety. The literature has many references to research on the response of various crops to exposure of sub-lethal amounts of various growth-regulator herbicides. Most of these studies were conducted more than 20 years ago, but the symptoms of exposure these studies describe are very similar to those encountered during this and previous growing seasons.

How much (concentration) growth regulator does it take to induce symptoms? Dicotyledonous plants can and do vary in their sensitivity to growth-regulator herbicides. Sensitivity of a particular plant species can also vary by growth-regulator herbicide. For example, many species of the Polygonaceae family are more sensitive to dicamba than to 2,4-D. Stage of plant growth when exposure occurs can also influence the amount of injury induced. Several studies in the literature report that soybean tolerated exposure to growth regulators better when in early vegetative development than when plants were larger and nearing the reproductive stage.

The herbicide most often discussed or implicated in the cupping response of soybean is dicamba. How would soybean plants be exposed to this corn herbicide? Here are three possible avenues of exposure.

  1. Residues remaining in or on the spray equipment from previous applications in cornfields are detached and applied with the soybean herbicide at low concentrations.
     
    Labels of many products containing dicamba provide techniques for cleaning application equipment to remove residues. If these cleaning procedures are not followed exactly, how much residue would remain in the application equipment, and would it be enough to cause injury to soybean? Many producers and applicators who reported cupped soybean leaves in the past indicated that the symptoms appeared to follow the spray equipment "to the row." Drift (discussed next) generally does not stop at a selected row in a field. Rather, there is often the feathering effect--symptoms are most severe on the side of the field closest to the source of drift and lessen with increasing distance. Unfortunately, failure to thoroughly clean application equipment does not always appear to explain the reported cases of ". . . the soybean plants sprayed with the first load cupped, those sprayed with the second and third loads are fine, but the ones sprayed with the fourth load cupped," when all other factors are held relatively constant.
     
  2. Herbicide vapors on the plant or soil surface move out of the treated area and are absorbed by soybean (vapor drift).
     
    The volatility of a herbicide is a function of several factors: those related to the formulation of the herbicide and those related to prevailing environmental conditions. Vapor pressure is a measure of the tendency of a herbicide to volatilize. As the vapor pressure of a herbicide increases, so does the potential for volatility. Ester formulations of 2,4-D are generally more volatile than amine formulations. Banvel is formulated as the dimethylamine salt of dicamba, Clarity as the diglycolamine salt, and Marksman as the potassium salt. Each of these salt formulations differs in its potential to volatilize. With respect to environmental conditions, volatility tends to increase as soil moisture and temperature increase. As soil moisture decreases, the amount of herbicide adsorbed to soil particles can increase and thus reduces the amount of herbicide available to volatilize.
     
  3. Physical drift of spray particles during the actual application process.
     
    This cause of exposure may be the easiest to identify based on field observations. The labels of many postemergence herbicides have statements regarding wind speed and drift. Most specify that applications should not be made when wind speed exceeds x miles per hour or wind is moving toward a sensitive crop. Soybean exposed to growth-regulator corn herbicides through drift will usually have been exposed to much more herbicide than if the exposure occurred via the processes outlined in item 1 or 2. The symptoms from exposure to high doses often differ from those caused by exposure to very low doses.

Theory 2: The soybean plant is expressing a physiological response to adverse growing conditions. This theory generally attempts to exclude exposure to a growth-regulating herbicide as the causal agent. Rather, soybean expresses leaf cupping symptoms due to environmental factors that adversely impact growth. Very few components in the cupped-soybean-leaf "equation" have held consistent over the past several years, except that the majority of cases are not noticed or reported until after the first few days when air temperatures exceed 90°. Soybean may be entering a phase of very rapid growth and development, and some speculate that adverse environmental conditions during this phase of growth may disrupt the hormonal balance within the plant. This theory has been proposed to attempt to explain instances of cupped soybean leaves in which soybean had not been sprayed with any postemergence herbicide and no cornfields were nearby. There are, however, no data available in the literature to support this theory.

Theory 3. The response is induced by a postemergence soybean herbicide application. The majority of soybean samples received at the Plant Clinic demonstrating leaf cupping were previously treated with a postemergence herbicide, usually a translocated herbicide such as Raptor, Classic, FirstRate or a glyphosate-containing product, but in some instances a contact herbicide. Many of these applications include spray additives such as crop oil concentrates (petroleum or vegetable base) and an ammonium nitrogen fertilizer (28% UAN or ammonium sulfate). How can these applications induce leaf cupping? Some theoretical explanations include the following:

  • Translocated herbicides move into the apical meristem, the location of hormonal control, and disrupt the hormone balance of the plant. Following the disruption of hormonal balance, the plant may exhibit an abnormal growth response, such as leaf cupping.
  • The spray additives are able to remove dicamba residues from the spray equipment (see item 1).
  • If 28% UAN was used, the level of biuret may be high enough to induce the response.

So what exactly is the cause of cupped soybean leaves? It is unlikely that one blanket explanation exists--each case may be somewhat unique. Data exist that describe the response of soybean to growth-regulator herbicides, but other factors may also be at work. If cupped soybean plants were actually exposed to a plant growth-regulator herbicide such as dicamba, will yield be adversely affected? The available literature tends to suggest that this type of injury does not necessarily result in soybean yield loss, but several factors are involved in determining whether loss will occur. In particular, soybean variety, time of exposure, and dosage are important factors that determine whether yield loss will or will not occur. Much of the available literature suggests that if minor exposure occurs during early vegetative development, yield loss is less likely than if exposure occurs when soybean has entered the reproductive stage of development. --Aaron Hager and Dawn Nordby

Authors:
Aaron Hager
Dawn Refsell

Click here for a print-friendly version of this article

Return to table of contents